Article Text

PDF
AB1212 Skin-manifested adverse events in children treated with biologics: Single centre experience
  1. P. Mrážik1,
  2. K. Martinásková2,
  3. V. Vargová1
  1. 1Šafárik University and Children Hospital, Košice, Slovakia, Košice
  2. 2J.A. Reiman Faculty Hospital, Prešov, Slovakia

Abstract

Background Site reactions are the most common but the least serious events of biological treatment. However, the first signs of the serious adverse events may be skin manifestations.

Objectives The aim of the prospective study was to evaluate the skin manifestations in children treated with anti-TNF drugs in the center for biological treatment of rheumatic and skin diseases in Eastern Slovakia.

Methods A group of thirty one pediatric patients receiving anti-TNF treatment (etanercept or adalimumab) for juvenile idiopathic arthritis (JIA) or psoriasis was evaluated in the period from May 2006 to December 2011. Patients were recruited primarily from the rheumatology department (15 girls and 11 boys). Parameters of efficacy and safety were evaluated every 3 months after therapy initiation. The mean age at initiation was 14.1 years (SD ± 3.9). Average duration of treatment was 3.04 years (range 0.32 – 5.67), 94.24 patient-years in total.

Results In the subgroup of JIA patients, four patients developed five different skin manifestations more than 1 year after the initiation. All patients were confirmed for polyarticular seronegative form and ACR-Ped70 responders to etanercept.All underwent a dermatological examination. Three cases were assessed as adverse events. The first patient developed a HPV infection, the second one Varicella and the third one developed both Varicella and mycotic lesions on the face and neck. After temporary discontinuation of anti-TNF drug, skin lesions healed with systemic and topical treatment. All patients continued with anti-TNF treatment thereafter. One case was assessed as a serious adverse event. 13 year-old girl developed Henoch-Schönlein purpura 14 months after initiation of anti-TNF treatment. Although a causative relationship could not be confirmed, anti-TNF treatment was stoped. In the subgroup of psoriasis patients skin-manifested adverse event was observed as well. 15 year-old boy developed histologically verified scleroderma-like lesions 13 months after initiation of etanercept with excellent therapeutic response to the underlying disease. It was assessed as serious adverse event and therefore, anti-TNF treatment was stoped.

Conclusions Immunologically mediated cutaneous manifestations could be considered as potential serious adverse events of the anti-TNF treatment although a clear causative relationship can not be confirmed. Careful monitoring of the patients and close cooperation of pediatric rheumatologist and dermatologist is a prerequisite for an early recognition of any infectious or non-infectious skin-manifested complications of anti-TNF drugs and for its treatment. More data possibly from national and international pharmacovigilance registries are necessary to evaluate the actual risk of complications in patients on anti-TNF treatment.

Disclosure of Interest None Declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.